Anticonvulsant-Induced Marrow Suppression and Immune Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Phenytoin and carbamazepine are rarely associated with serious hematologic side effects but can include impairment of either humoral or cell-mediated immunity. We describe a patient who developed severe granulocytopenia while taking phenytoin. The phenytoin was replaced by carbamazepine and the patient subsequently developed erythroid hypoplasia, neutropenia and persistent thrombocytopenia. In vitro studies demonstrated a phenytoin-dependent antigranulocyte antibody directly implicating phenytoin in the leukopenia. An extremely high titre of platelet-associated IgG was found which was independent of the presence of carbamazepine. Autoantibodies directed against the patient's red cells, granulocytes and lymphocytes were also demonstrated. In vitro marrow culture studies failed to detect cellular or humoral inhibitors and were suggestive of a stem cell defect. These studies indicate that anticonvulsant therapy can result in sustained humoral abnormalities as well as in nonimmune mediated marrow suppression.

authors

  • Schweiger, Franz-Josef
  • Kelton, John
  • Messner, Hans
  • Klein, Michel
  • Berger, Sam
  • McIlroy, William J
  • Falk, Judy
  • Keating, Arm

publication date

  • 1988